After opioid withdrawal, Suboxone simply helps you to feel normal, reducing lingering withdrawal symptoms and reducing cravings for other opioids.
Opioid withdrawal is an intense and uncomfortable process. For many people trying to overcome opioid use disorder (OUD), suddenly quitting opioid drugs can cause a withdrawal syndrome that is both physically and psychologically uncomfortable, putting the individual at risk of resuming use, which can lead to overdose and death.
Suboxone is a vital medication to help people overcoming OUD focus on recovery. You may take this medication for months, years, or even indefinitely, and you will likely feel mostly normal and stable on it. Once the body is accustomed to Suboxone, it does not cause people to feel high or oversedated. It simply makes them feel “normal” so they can return to daily functioning and focus on their sobriety.
Opioid use disorder (OUD) is one of the most serious epidemics in the United States. Many people struggling with OUD may try to quit taking these drugs “cold turkey” or without supervision or medication. Unfortunately, without the help of a rehabilitation program and Medication for Addiction Treatment (MAT), quitting can lead to withdrawal symptoms that can make it hard or even impossible to stay abstinent long term.
Opioid withdrawal is a clinically diagnosable syndrome associated with distressing physical and psychological symptoms. The symptoms start after abruptly stopping opioids. This can happen after long-term prescription opioid use, or after using illicit opioids such as heroin or fentanyl.
Acute withdrawal symptoms usually begin within 12 hours to five days after last opioid use. The symptoms are usually most severe in the first few days, but some symptoms can continue for weeks, especially the psychological symptoms including cravings to return to opioid use.
To diagnose the severity of opioid withdrawal syndrome, your physician will monitor you during an abstinence period of one to three days, as the last dose of opioids metabolizes out of your body. They may measure your withdrawal symptoms using a scale like the Clinical Opiate Withdrawal Scale (COWS) and determine an appropriate dose of buprenorphine to start with to ease symptoms.
Buprenorphine-based medication is typically started 6 to 12 hours after short-acting opioids like heroin have metabolized out of the body. For long-acting opioids like Methadone, it generally takes longer: 24 to 72 hours after a last dose of Methadone. If Suboxone is taken too soon while opioids are still in your system, it can actually trigger an opioid withdrawal. Working out the timing of your first dose with your provider is important.
Suboxone is administered sublingually since the strips dissolve quickly and enter the bloodstream through the mucous membranes of the mouth. Suboxone is poorly absorbed in the stomach, which is why it is dissolved under the tongue, and not simply swallowed like most pills.
Suboxone and other formulas of buprenorphine are usually taken once per day, requiring about 5-10 minutes to dissolve under the tongue or against the cheek. The concentration in the bloodstream peaks after about 3 hours, but you should feel some effects immediately.
The medication’s half-life in the body is between 25 and 70 hours, depending on the size of the dose you have been prescribed.
You should start to feel some relief immediately after your first dose. As your brain and body break the habit of taking opioids, your cravings will diminish and it will be easier to avoid relapse over time.
Suboxone is a prescription medication, so you must obtain it from a licensed provider. Usually when you first start suboxone, you will either undergo:
No matter where you start taking Suboxone, the process is similar. Your team will determine an appropriate start dose (usually around 2-4 mg), and you’ll wait an hour. If you still feel intense cravings or withdrawal symptoms, you’ll take more and talk with your doctor.
Finding the right dose can involve a little trial and error. But most people hit the right combination within a few days.
Each person is different, and each body is different. Some people feel sedated and a little sick on Suboxone, while others report immediate relief. Their lingering withdrawal symptoms fade, and they feel capable of participating in opioid use disorder therapy with an open heart and a clear mind.
Most people feel better by the end of the first day. Be patient, and talk with your treatment team about how you're feeling. The more you communicate, the more rapidly your treatment team can help get you on the right dose.
Some people chose to take Suboxone for years or even indefinitely to prevent relapsing to opioid use. It is generally thought to be safe to take this medication long term - even life long - if necessary.
If you feel like you no longer need this daily medication, you and your physician will work together to taper you off the dose you currently take. This may mean you spend a few weeks reducing your dose until you find a lower dose that works for you, or even discontinue altogether. If you do decide to stop, you should not do so “cold turkey” but should instead discuss with your doctor to wean off slowly to prevent any withdrawal symptoms.